For years I have suffered with acne. There isn't...
For years I have suffered with acne. There isn't one time that I can think of that my face has been completely clear since I have graduated high school. I have been miserable and my self confidence is horrible. I am really big into fitness and have improved myself so much but still because of my acne I hate the way I look. Not only do I get the small annoying bumps, I also suffer from cystic acne. This is the worst because you cant pop them and they stay there for weeks. I have been on MANY antibiotics and creams but none of them work anymore. Finally my doctor suggested Accutane. I am taking 20 mg twice a day. I just started not even a week ago and am hoping it will be worth it. I have heard great things and despite all of the work you have to go through as a female to be on it (blood work, two forms of birth control, etc) if it clears my skin it will be worth it to me. At 20 years old I never thought I would still be suffering from acne.
Side effects so far:
Coming up on being on Accutane for about a week I haven't had many problems. The first few days I noticed that I was getting small headaches and my muscles felt stiff and sore, but I started drinking A LOT more water and that has helped. I haven't noticed dry skin yet, but as of yesterday I have been noticing that my lips are drying out. I apply chap stick constantly to try to prevent them from getting bad. I have also been using Cerave lotion (my derm recommended it) which I get from the lotion section at Walgreens, and Nivea in shower body lotion for very dry skin. You have to be careful what creams you use because your skin is so sensitive, and I know that at the hospital we use Nivea because it is very gentle.
I will update soon. If you are on your Accutane journey or considering it I wish you luck!
about two weeks in
I am probably around two weeks into accutane and I think I may be experiencing my "initial breakout" One cyst has gotten bigger and I have a lot of other smaller ones and tiny bumps. I'm hoping it doesn't get much worse!
New side effects: lips are really tight and dry. I itch all over all the time and my skin around my nose is starting to peel. My eyes are SUPER DRY and it's annoying. I'm hoping I start seeing some good things soon! My dermatologist appointment is on September 3rd! Haven't gotten any blood work done since being on it so I don't know if I have any internal side effects.
How skin looks with makeup on
I just posted my update and nothing else has changed since then (other than the cyst beside my nose is staring to shrink a tad and my other small ones are drying out.) So far I can still wear makeup without it looking horrible since my skin isn't peeling horribly. It does help take away the redness and make the cysts blend in just a little better.
Had a horrible headache yesterday (for the first time in a while) I hadn't had any water that day or the day before so I'm thinking water really is the key to preventing a lot of the side effects!
19 days in and Dry lips...are a real thing.
My lips have been getting dry since starting Accutane but the other day I woke up and it was on a whole new level. The whole border of my mouth is very hard and flakey. It's very unsightly and I feel like I'm applying Chapstick constantly. My lips and the area around my mouth also burns a lot. The bumps around my chin and mouth area almost look like scabs and are drying up as well. My boyfriend says my cysts seem to be getting smaller but I can't really tell a difference. Other than that I feel fine. No more headaches or muscle aches. I get my first blood work done next week and see my derm so I will update then.
I stopped updating because I lost my health insurance and had to stop accutane...but I just wanted to let everyone know how my skin is now. After only one month of Accutane my skin looks SO MUCH BETTER. I have maybe gotten one small bump but no more cysts or anything. I'll post a picture (that embarrasses me) of what my skin looked like then and then one now. Like I said this was only with a month. I have a tiny bit of left over raised areas and also some scarring...but people try to blame the scarring on accutane and that's not true. The scarring came from large cysts and acne...which is the reason I went on accutane in the first place.